Cold/Wind Chill, Knox
- When
- February 18, 4:00 AM CST to 3:00 PM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
An Arctic Cold Front plunged through the area Friday night/Saturday morning February 18th. Temperatures over northeast Nebraska and western Iowa dropped to around 5 below zero by sunrise Saturday as winds switched to the north and increased to 15 to 20 mph with gusts to 30 mph.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An Arctic Cold Front plunged through the area Friday night/Saturday morning February 18th. Temperatures over northeast Nebraska and western Iowa dropped to around 5 below zero by sunrise Saturday as winds switched to the north and increased to 15 to 20 mph with gusts to 30 mph. Winds gradually subsided Saturday, but temperatures recovered little...barely reaching zero at some locations for highs. Wind chill values dropped to around 20 below by 400 am cst and remained 20 to 30 below over much of northeast Nebraska and western Iowa into mid afternoon before slightly warming temperatures and decreasing winds allowed wind chill values to moderate a bit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 18, 3:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 AM CST SAT FEB 18 2006 .DISCUSSION... THE CHALLENGE WILL CONTINUE TO BE TEMPERATURES OVER THE NEXT SEVERAL DAYS WITH DRY WEATHER EXPECTED. ARCTIC HIGH PRESSURE REMAINS PARKED ACROSS THE MISSOURI VALLEY WITH ALL BUT EXTREME SOUTHEAST NEBRASKA HAVING CLEARED THROUGH THE OVERNIGHT HOURS. TEMPERATURES RANGED FROM 8 TO 12 BELOW ACROSS NORTHEAST NEBRASKA AND ABOUT ONE ABOVE ACROSS SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. TODAY SHOULD BE ANOTHER COLD DAY WITH A LOT OF SUNSHINE. THERE WILL BE SOME HIGH CLOUDS THAT WILL EVENTUALLY STREAM ONTO THE PLAINS RESULTING IN MOSTLY SUNNY TO OCCASIONALLY PARTLY CLOUDY SKIES. HOWEVER...THE COLD CORE ALOFT WILL ONLY MODERATE SLIGHTLY...WITH STILL NEGATIVE LOWER 20S AT H85 ACROSS NORTHEAST NEBRASKA BY 00Z. MET AND MAV GUIDANCE SEEMS TO HAVE CAUGHT ON QUITE WELL...BUT WILL STILL GO WITH THE LOWER MET NUMBERS TODAY...ESPECIALLY FOR THOSE AREAS THAT HAVE SNOWCOVER. WITH REGARD TO WIND CHILL VALUES...THE NUMBERS RIGHT NOW MOSTLY ARE IN THE -15 TO -20 RANGE. THERE ARE A COUPLE OF SITES THAT BRIEFLY RANGE FROM -20 TO -25...COLD ENOUGH TO WARRANT AN ADVISORY...BUT THE WIND SPEEDS DO NOT MEET THE THRESHOLD OF AT LEAST 10 MPH. THUS WILL CONTINUE TO HIGHLIGHT FRIGID WIND CHILL VALUES IN THE ZFP AND HWO TEXT BUT HAVE NO PLANS FOR AN OFFICIAL ADVISORY AT THIS TIME. THROUGH THE REMAINDER OF THE FORECAST...WE/RE EXPECTING A SLOW MODERATING TREND WITH TEMPS...REACHING THE UPPER TEENS TO LOWER 20S SUNDAY AND THE LOWER TO MID 30S BY MONDAY AS ESSENTIALLY ZONAL FLOW SETS UP FOR THE REGION. THESE NEAR NORMAL TEMPS ARE EXPECTED THROUGH THE REMAINDER OF THE WEEK. THERE DOES APPEAR TO BE A WEAK FRONTAL PASSAGE NEXT WEDNESDAY NIGHT...BUT IT LOOKS LIKE ANY MEASURABLE PRECIP WOULD REMAIN TO OUR NORTH IN THE DAKOTAS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 531 PM CST FRI FEB 17 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181200- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 531 PM CST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SATURDAY BITTER COLD TEMPERATURES CAN BE EXPECTED ACROSS THE OUTLOOK AREA TONIGHT AND SATURDAY. LIGHT NORTHERLY WINDS WILL CREATE WIND CHILL VALUES FROM 10 TO 20 BELOW OVERNIGHT AND EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY. GRIFFIS
The national radar mosaic for the moment the first event began.
15 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491810, 5491811, 5491812, 5491813, 5491814, 5491815, 5491816, 5491817, 5491818, 5491819, 5491820, 5491821, 5491822, 5491823, 5491824.